Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 34, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Oct 5, 2023, 10:24 AM CDT for Cameron Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2023, 10:24 AM CDT (15:24 UTC)
- Expired
- Oct 5, 2023, 10:45 AM CDT
- In force
- 21 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cameron Parish, LA
The radar
The Lake Charles radar (KLCH), 66 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.2
The text
As transmitted.
770
WFUS54 KLCH 051524
TORLCH
LAC023-051545-
/O.NEW.KLCH.TO.W.0034.231005T1524Z-231005T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1024 AM CDT Thu Oct 5 2023
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Southeastern Cameron Parish in southwestern Louisiana...
* Until 1045 AM CDT.
* At 1024 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Rockefeller Wildlife Range, moving east at
5 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Cameron Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
If on or near the coast of Cameron Parish, get away from the water
and move to safe shelter immediately. If you can hear thunder, you
are close enough to be struck by lightning. Severe thunderstorms can
produce large capsizing waves, even on small bodies of water. Move
into dock and seek safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 2962 9276 2963 9277 2968 9289 2970 9291
2976 9275 2961 9269
TIME...MOT...LOC 1524Z 257DEG 5KT 2967 9286
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DensonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Oct 5, 10:11 AM CDT, 13 minutes earlier.
Area forecast discussion, Oct 5, 10:11 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1011 AM CDT Thu Oct 5 2023 ...New UPDATE... .UPDATE... Issued at 1001 AM CDT Thu Oct 5 2023 An area of showers and thunderstorms is ongoing across the area as the first of two fronts nears the region. So far storms have remained fairly benign, but with daytime heating, there remains the chance for a few isolated, strong wind gusts. What has been noted are the fairly high rainfall totals observed so far within this system. Obs across Jefferson County report totals between 1 and 2 inches so far which is much needed. Expect the rain mass to continue working eastward today as the front moves through with some light lingering rain into tomorrow. 11/Calhoun && .SHORT TERM... (Today through Saturday night) Issued at 330 AM CDT Thu Oct 5 2023 The combination of an approaching significant mid-level shortwave and a pre-frontal sfc trof has led to the development of a line of strong to potentially severe storms currently racing sewd from extreme nwrn LA across deep ern TX and back into the TX Hill Country...this line will be moving into our nwrn zones over the next hour or so. Meanwhile, additional convection is noted on local 88Ds developing out ahead of this line and currently impacting some of our TX zones. Otherwise, sfc obs/satellite imagery indicate it's another warm and cloudy night across the forecast area. All guidance continues in general agreement that this convective line will continue sewd through the overnight and morning hours, eventually slowing as it moves into the ern 1/2 of the area by the afternoon hours. This activity will bring some much needed rain to the area with mean areal QPFs generally averaging a half-inch across areas where fire activity has been greatest. Although the line is poised to slow its ewd progression during the afternoon, rainfall rates are progged to diminish somewhat with mean QPFs over the ern zones closer to a quarter-inch. Of course, locally higher amounts can be expected. Early morning sfc analysis shows our cold front currently stretching from the Great Lakes through the middle MS Valley to the Red River Valley to far wrn TX. The next shortwave noted upstream will help give this boundary a push ewd, eventually moving into the forecast area this afternoon and departing the Atchafalaya Basin sometime this evening. Shower and thunderstorm activity should gradually come to an end across the area behind the boundary tonight, although small rain chances remain in the forecast for Friday as lingering low-level moisture interacts with a weak passing disturbance aloft and a 2ry weaker sfc boundary projected to cross the area. The front will be definitely be noticeable in temperatures as lows tonight are progged to run generally in the mid/upper 60s, or near normal for early October. Meanwhile Friday highs are forecast to generally be in the mid 80s. Saturday is looking absolutely glorious as a drier nrly flow sets up throughout the column. After wake up temps range from the upper 50s (possibly mid 50s in some of the more climatologically colder sites across the far nern zones) to lower 60s, skies will gradually clear with highs only expected to top out in the mid/maybe upper 70s. Temps will drop quickly with sunset (bring a sweater or light jacket for any outdoor activities Saturday night!) with lows overnight ranging from the mid 40s (wow!) to the lower 50s (a little warmer near the coast). Much welcomed cooler weather indeed. 25 && .LONG TERM... (Sunday through Thursday) Issued at 330 AM CDT Thu Oct 5 2023 Dry and cool weather will prevail on Sunday with surface high pressure ridging from central TX into TN. The very dry airmass in place will potentially yield minimum RH values between 25 and 35 percent on Sunday afternoon, but winds should be much lighter than on Saturday. However, ongoing exceptional drought conditions combined with these low RH values will maintain a risk for elevated fire danger. The surface ridge will remain over the region through the early part of the workweek, with the ridge center gradually transitioning east along the Gulf coast. This will maintain dry conditions across the region while temperatures slowly moderate. Low level winds will become east to southeast by midweek, while the pattern aloft becomes more zonal ahead of another trough digging over the Rockies. Shortwave energy (which looks to emanate from a tropical system in the eastern Pac) will shift across Mexico and move toward the region Tuesday night into Wednesday, helping to induce a weak surface trough or low over the western Gulf. Moisture will increase and deepen over the region, with low PoPs returning across the southern half of the area by late Wednesday as the weak trough lifts north over the Gulf of Mexico. Below normal temperatures are expected at the outset of the long term period, with highs on Sunday in the mid to upper 70s and lows Sunday night ranging from the upper 40s across portions of central LA to the middle 50s south of Interstate 10. Temperatures will gradually warm back to near normal by Monday into Tuesday. Warmer and more humid conditions are expected to return by Wednesday with highs in the mid 80s and overnight lows in the 60s. 24 && .AVIATION... (12Z TAFS) Issued at 700 AM CDT Thu Oct 5 2023 Fairly messy aviation forecasts next 24 hours, but especially today, as the combination of developing convection associated with an advancing storm system aloft/sfc frontal boundary and low-level VFR ceilings. Outside of the rain, maybe the only certainty during the forecast period will be the development of nwrly/nrly flow beginning this afternoon and the likelihood of MVFR ceilings overnight tonight. 25 && .MARINE... Issued at 330 AM CDT Thu Oct 5 2023 Winds will shift nrly behind the frontal passage tonight, then increase through Friday, with SCA conditions expected on the coastal waters by Friday night. This moderate to strong offshore flow is expected to continue into the weekend, finally diminishing late Saturday night or Sunday. 25 && .FIRE WEATHER... Issued at 330 AM CDT Thu Oct 5 2023 Fire danger looks fairly minimal today with the onset of widespread shower/thunderstorm activity and very elevated RH values, although lightning could still spark up our extremely dry fuels, especially at the onset of precip passage. Friday could see a slight increase in fire initiation/spread with much lower rain chances post-fropa and RH values falling back into the 40s for much of the nrn 1/2 of the area, along with an elevated nrly flow. Unfortunately, the weekend continues to look like a return of very concerning fire conditions, especially Saturday when RH values crater back down to the 25 to 35 percent range, while nrly winds gust in excess of 20 knots during the afternoon hours. 25 && .CLIMATE... Issued at 330 AM CDT Thu Oct 5 2023 Here's the latest statistics on 90-degree days at the 5 primary local climate stations across the LCH forecast area as of Wednesday. .Alexandria (records date to 1892) 2023 90-degree days: 130 90-degree day record: 143 (1907) .New Iberia (records date to 1948) 2023 90-degree days: 131 (extends new record) 90-degree day previous record: 129 (2005) Current 90-degree day streak: 120 .Beaumont/Port Arthur (records date to 1901) 2023 90-degree days: 128 90-degree day record: 133 (1902) .Lake Charles (records date to 1895) 2023 90-degree days: 111 90-degree day record: 136 (1915) .Lafayette (records date to 1893) 2023 90-degree days: 133 (extends new record) 90-degree day previous record: 130 (2005) 25 && .PRELIMINARY POINT TEMPS/POPS... AEX 84 65 86 56 / 90 50 20 0 LCH 85 68 85 62 / 80 60 30 0 LFT 88 70 87 62 / 60 60 30 10 BPT 87 68 88 63 / 90 60 20 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...11 LONG TERM....24 AVIATION...25
In the hours before
Special weather statement, Oct 5, 5:47 AM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
547 AM CDT Thu Oct 5 2023
LAZ027-TXZ260-051115-
Vernon LA-Northern Newton TX-
547 AM CDT Thu Oct 5 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHEASTERN NEWTON COUNTIES THROUGH 615
AM CDT...
At 546 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Burkeville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Ridder, Rosepine, Burkeville, Fort Johnson, New Llano, Burr Ferry,
Evans, Pickering, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3109 9321 3088 9326 3088 9342 3087 9346
3095 9378 3112 9371
TIME...MOT...LOC 1046Z 280DEG 27KT 3101 9361
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
24Special weather statement, Oct 5, 6:42 AM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
642 AM CDT Thu Oct 5 2023
TXZ201-515-051215-
Hardin TX-Upper Jefferson TX-
642 AM CDT Thu Oct 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARDIN COUNTY
THROUGH 715 AM CDT...
At 642 AM CDT, Doppler radar was tracking a strong thunderstorm near
Batson, or 8 miles southwest of Saratoga, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sour Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3026 9435 3008 9435 3008 9444 3011 9445
3011 9460 3023 9464 3024 9464
TIME...MOT...LOC 1142Z 271DEG 17KT 3018 9462
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
24Special weather statement, Oct 5, 7:56 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
756 AM CDT Thu Oct 5 2023
TXZ201-515-051330-
Hardin TX-Upper Jefferson TX-
756 AM CDT Thu Oct 5 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
SOUTHEASTERN HARDIN COUNTIES THROUGH 830 AM CDT...
At 756 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Sour Lake, moving east at 15
mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Beaumont, Lumberton, Sour Lake, Bevil Oaks, and China.
This includes Interstate 10 in Texas near mile marker 848.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3021 9439 3024 9414 3004 9416 3003 9416
3002 9417 3007 9441
TIME...MOT...LOC 1256Z 281DEG 12KT 3013 9436
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Oct 5, 9:25 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
925 AM CDT Thu Oct 5 2023
LAZ141-142-241-242-051500-
Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-
925 AM CDT Thu Oct 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON DAVIS AND
SOUTHEASTERN CALCASIEU PARISHES THROUGH 1000 AM CDT...
At 924 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Carlyss, or near Sulphur,
moving east at 20 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Iowa, Lake Charles Regional Airport,
Carlyss, Holmwood, and Bell City.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 19 and 45.
Interstate 210 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3007 9345 3022 9341 3029 9297 3004 9295
TIME...MOT...LOC 1424Z 260DEG 19KT 3015 9332
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DensonSpecial weather statement, Oct 5, 9:35 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
935 AM CDT Thu Oct 5 2023
LAZ074-051500-
East Cameron LA-
935 AM CDT Thu Oct 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CAMERON PARISH
THROUGH 1000 AM CDT...
At 935 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles southeast of Grand Chenier,
moving northeast at 5 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of southeastern
Cameron Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2970 9293 2981 9288 2972 9273 2966 9286
TIME...MOT...LOC 1435Z 211DEG 6KT 2967 9290
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DensonThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 5:47 AM CDT | Special Weather Statement | LCH | Vernon | 28 min |
| Oct 5, 9:25 AM CDT | Special Weather Statement | LCH | Calcasieu | 35 min |
| Oct 5, 9:35 AM CDT | Special Weather Statement | LCH | Cameron | 25 min |
| Oct 5, 3:13 PM CDT | Coastal Flood Advisory | LCH | Iberia, St. Mary, Vermilion | 15 hr |
| Oct 5, 3:13 PM CDT | Fire Weather Watch | LCH | Acadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 10 more | 23 hr |
| Oct 5, 3:13 PM CDT | Red Flag Warning | LCH | Acadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 10 more | 52 hr |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.